Alert archive / North Carolina / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Newport/Morehead City, NC

May 16, 2012

NWS Newport/Morehead City, NC issued this special marine warning at May 16, 2012, 8:25 PM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2012, 8:25 PM EDT (00:25 UTC)
Expired
May 16, 2012, 9:00 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

The radar

The Morehead City radar (KMHX), 166 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1639 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WHUS52 KMHX 170025
SMWMHX
AMZ150-152-170100-
/O.NEW.KMHX.MA.W.0021.120517T0025Z-120517T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 PM EDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM OREGON INLET TO CAPE HATTERAS NC OVER ATLANTIC
  OFFSHORE WATERS...
  CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM OVER ATLANTIC
  OFFSHORE WATERS...

* UNTIL 900 PM EDT

* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER
  COASTAL WATERS FROM OREGON INLET TO CAPE HATTERAS NC OUT 20 NM...OR
  ABOUT 6 NM NORTHEAST OF RODANTHE...MOVING NORTHEAST AT 15 KNOTS.

* THIS STRONG THUNDERSTORM WILL BE NEAR
  COASTAL WATERS FROM OREGON INLET TO CAPE HATTERAS NC OUT 20 NM AT
  840 PM EDT...
  COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20
  NM AT 850 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

REPORT SEVERE WEATHER TO THE COAST GUARD OR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE.

&&

LAT...LON 3531 7544 3545 7549 3563 7546 3577 7552
      3595 7525 3589 7520 3566 7513
TIME...MOT...LOC 0025Z 231DEG 13KT 3570 7539

$$

8

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at May 16, 7:13 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 16, 7:13 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
713 PM EDT WED MAY 16 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST TONIGHT. HIGH
PRESSURE OVER THE MID ATLANTIC FRIDAY WILL SHIFT SOUTH AND BE
CENTERED OVER VA/NC SATURDAY THROUGH MONDAY...THEN DISSIPATE
MONDAY NIGHT. A WEAK FRONT WILL MOVE THROUGH TUESDAY NIGHT.

&&

.NEAR TERM /TONIGHT/...
AS OF 7 PM WED...LATEST SFC ANALYSIS SHOWS SFC TROUGHING OVER THE
MID-ATLANTIC AND SE STATES...WITH A COLD FRONT DRAPED FROM THE NE
STATES SW THROUGH THE OH VALLEY REGION. NO SIG CHANGES NEEDED TO
ONGOING FORECAST THIS EVENING...JUST TWEAKED GRIDS BASED ON LATEST
TRENDS AND MESOMODELS. FRONT WILL CONTINUE TO MOVE EASTWARD
TONIGHT...MOVING THROUGH EASTERN NC EARLY THURSDAY MORNING. SCT
SHOWERS AND TSTMS WILL CONTINUE OVERNIGHT AHEAD OF THE APPROACHING
BOUNDARY. OVERALL AT THIS TIME THINK SVR THREAT HAS ENDED...THOUGH
COULD STILL SEE GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING
IN STRONGER TSTMS. MODELS CONTINUE TO SHOW BEST CHANCES ALONG THE
COAST OVERNIGHT. MILD OVERNIGHT LOW TEMPS IN THE 60S.

&&

.SHORT TERM /THURSDAY/...
AS OF 315 PM WED...FRONT WILL MOVE OFF THE COAST BY AROUND 12Z.
HOWEVER MODELS DEPICTING STRONG VORT CENTER SPINNING UP AND
PASSING THROUGH DURING THE DAY. PLENTY OF POST FRONTAL MOISTURE
ACROSS THE AREA. WILL TAPER POPS FROM 30 PERCENT NORTHWEST TO 50
PERCENT SOUTHEAST WITH LIKELY ALONG THE OUTER BANKS. WE WILL BE ON
THE COOL SIDE OF THE BOUNDARY WITH A LOW LEVEL NORTHEAST FLOW SO
WILL NOT MENTION THUNDER. WENT WITH SLIGHT COOLER 12Z MET GUIDANCE
FOR HIGHS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 315 PM WEDNESDAY...SOME CHANGES IN LONG-TERM THINKING GIVEN
MODEL TRENDS MAKING FOR A LOW-CONFIDENCE AND UNSETTLED FORECAST.
LATEST RUN OF THE ECMWF ALONG WITH THE NAM SHOWS CLOSED UPPER LOW
TO MEANDER ACROSS SOUTHEAST GEORGIA AND THE CAROLINAS FRIDAY INTO
THE WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. AT THE
SURFACE...LOW PRESSURE WILL FORM ALONG A STALLED FRONT TO OUR
SOUTH AND MOVE OFFSHORE THROUGH MUCH OF THE EXTENDED PERIOD. THE
ECMWF AND NAM12 SHOW THE LOW REMAINING CLOSER TO THE
COAST...STRENGTHENING AND EVENTUALLY MOVING INLAND LATE ON SUNDAY
OR EARLY ON MONDAY. THE GFS IS THE MORE PROGRESSIVE SOLUTION AND
MOVES BOTH THE SURFACE AND UPPER LOW OUT MUCH QUICKER...LIMITING
ITS IMPACT ON THE AREA. HAVE TRENDED THE FORECAST MORE TOWARD THE
ECMWF SOLUTION. AS A RESULT...WILL KEEP MORE CLOUDINESS AND CHANCE
POPS...MAINLY FOR THE EASTERN HALF OF THE AREA FRIDAY AND
SATURDAY...VERSUS THE DRY FORECAST FROM YESTERDAY. AS THE LOW
MOVES INLAND...WILL HAVE THE HIGHEST POPS FOR SUNDAY NIGHT AND
MONDAY. HAVE INDICATED DRYING FOR TUESDAY INTO WEDNESDAY AS THE
UPPER LOW FINALLY LIFTS NORTH OF THE REGION. TEMPERATURES
THROUGHOUT THE EXTENDED PERIOD WILL BE FAIRLY CONSISTENT WITH
HIGHS IN THE UPPER 70S AND LOWER 80S AND LOWS MAINLY IN THE 60S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 7 PM WED...ANOTHER TOUGH AVIATION FORECAST OVERNIGHT.
CURRENTLY ALL TERMINALS VFR WITH S/SW WINDS. COLD FRONT WILL
APPROACH EASTERN NC OVERNIGHT...MOVING THROUGH EARLY THURSDAY
MORNING. SCT SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE OVERNIGHT
INTO THU. GUIDANCE CONTINUES TO SHOW IFR FOG/STRATUS DEVELOPING
AGAIN OVERNIGHT. TRENDED WITH PERSISTENCE BASED ON LAST NIGHT AND
EARLY THIS MORNING. EXPECT WINDS TO DECOUPLE OVERNIGHT AND WITH
RECENT RAINFALL AND MOIST BL LAYER...WILL CONTINUE TO HAVE LOW
STRATUS AND REDUCED VSBYS DEVELOP. IFR CONDITIONS WILL BE POSSIBLE
THROUGH THURSDAY MORNING...THOUGH CONFIDENCE IS NOT VERY HIGH AT
THIS TIME. MVFR CONDITIONS COULD CONTINUE INTO THURSDAY WITH N/NE
FLOW BEHIND THE FRONTAL BOUNDARY.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 315 PM WEDNESDAY...WITH AN UPPER LEVEL LOW MEANDERING ALONG
THE SOUTH ATLANTIC COAST...EXPECT UNSETTLED CONDITIONS AND
OCCASIONAL MVFR/IFR CEILINGS IN SHOWERS AND POSSIBLE THUNDERSTORMS
THROUGHOUT THE PERIOD.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 7 PM WED...NO SIG CHANGES NEEDED TO FORECAST FOR EARLY
EVENING UPDATE. LATEST OBS SHOW PREDOMINATE S/SW WINDS AOB 15KT
AND SEAS 5FT OR LESS. AFTERNOON MARINE PACKAGE BASED ON BLEND OF
12Z MAV AND 00Z ECMWF. SOUTHERLY FLOW TONIGHT WILL VEER TO WEST
AFTER MIDNIGHT AS COLD FRONT PASSES THROUGH FROM THE NORTHWEST.
THE FRONT WILL MOVE OFF THE COAST BY 12Z WITH WINDS VEERING DURING
THE DAY FROM NORTH IN THE MORNING TO NORTHEAST IN THE AFTERNOON.
CONDITIONS NOT EXPECTED TO REACH SMALL CRAFT LEVELS UNTIL THURSDAY
NIGHT SO NO HEADLINES EXPECTED.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 315 PM WEDNESDAY...VERY UNCERTAIN AND LOW CONFIDENCE MARINE
FORECAST THROUGH THE WEEKEND...HINGING ON EVENTUAL SURFACE
DEVELOPMENT OFFSHORE IN ASSOCIATION WITH MEANDERING UPPER LEVEL
LOW OVER THE SOUTHEAST. FOR THURSDAY NIGHT INTO SATURDAY...USING
A BLEND OF THE ECMWF/NAM AND LATEST GFS...LOOKS LIKE STRONG PRESSURE
GRADIENT DEVELOPS BETWEEN HIGH PRESSURE OFF THE SOUTHERN NEW
ENGLAND COAST AND LOW PRESSURE NORTHWEST OF BERMUDA ON FRIDAY AND
WILL LIKELY CONTINUE INTO SUNDAY AND PERHAPS BEYOND. THE LONG
FETCH NORTHEAST WINDS WILL DRIVE SEAS TO AS HIGH AS 5 TO 7 FEET
FRIDAY INTO SATURDAY. THE NAM AND ECMWF SHOW THE SURFACE LOW WILL
DEEPEN RAPIDLY AND MOVE TOWARD THE NORTHERN COAST SUNDAY. SHOULD
THIS OCCUR...WINDS AND SEAS COULD BE CONSIDERABLY HIGHER SUNDAY
INTO MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...CQD
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CQD/CTC
MARINE...CTC/HSA/CQD
Hazardous weather outlook, May 16, 10:38 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1038 AM EDT WED MAY 16 2012

NCZ029-044>047-079>081-090>094-098-171445-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
1038 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-171445-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1038 AM EDT WED MAY 16 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS TO NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NORTH CAROLINA TODAY. A FEW STORMS COULD BE STRONG
TO MARGINALLY SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND LARGE HAIL...MAINLY DURING THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 16, 4:25 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND DMG     N VANCEBORO             35.30N  77.16W
05/16/2012                   CRAVEN             NC   PUBLIC

            POWER POLE BURNING ON HWY 118 CROSS ROADS OF ALBERT
            MORRIS AND NELSON RD

0242 PM     TSTM WND DMG     VANCEBORO               35.30N  77.16W
05/16/2012                   CRAVEN             NC   EMERGENCY MNGR

            TREES DOWN ON POWER LINES ALONG HWY 118 JUST WEST OF
            VANCEBORO

0250 PM     HAIL             3 N VANCEBORO           35.35N  77.16W
05/16/2012  E1.00 INCH       CRAVEN             NC   PUBLIC

            ONE INCH HAIL AT OAKGROVE ROAD

0253 PM     HAIL             VANCEBORO               35.30N  77.16W
05/16/2012  E0.75 INCH       CRAVEN             NC   EMERGENCY MNGR

            DIME SIZE HAIL ALONG HWY 43 NORTH AND BUTLER FORD RD

0330 PM     HAIL             OLD FORD                35.64N  77.07W
05/16/2012  E1.25 INCH       BEAUFORT           NC   EMERGENCY MNGR

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED. WIND GUSTS
            ESTIMATED AT 40 TO 50 MPH.

0332 PM     TSTM WND DMG     1 N OLD FORD            35.65N  77.07W
05/16/2012                   BEAUFORT           NC   911 CALL CENTER

            LARGE TREE DOWN ON HWY 17 ON MARTIN-BEAUFORT COUNTY
            LINE. DIME SIZE HAIL REPORTED.

0340 PM     HAIL             PINETOWN                35.61N  76.91W
05/16/2012  E1.00 INCH       BEAUFORT           NC   EMERGENCY MNGR

0350 PM     HAIL             3 E SMITHWICK           35.73N  76.98W
05/16/2012  E0.75 INCH       MARTIN             NC   EMERGENCY MNGR

            EM REPORTED PEA TO DIME SIZE HAIL IN THE FARMLIFR
            COMMUNITY IN SOUTHERN MARTIN COUNTY

0401 PM     HAIL             CHOCOWINITY             35.51N  77.10W
05/16/2012  E0.50 INCH       BEAUFORT           NC   PUBLIC

            PUBLIC REPORTED THAT HALF INCH HAIL OCCURED AT 0305 PM
            AT 1769 HWY 33E

&&

EVENT NUMBER MHX1200115 MHX1200113 MHX1200114 MHX1200112 MHX1200120
MHX1200116 MHX1200119 MHX1200117 MHX1200118

JME
Special weather statement, May 16, 4:27 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT WED MAY 16 2012

NCZ045-162115-
WASHINGTON-
427 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
515 PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROPER...OR ABOUT OVER PLYMOUTH...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WESTOVER...ROPER...
MACKEYS...PLEASANT GROVE...SCUPPERNONG.

HAZARDS INCLUDE...
PEA SIZED HAIL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3598 7638 3594 7636 3592 7638 3588 7637
      3572 7668 3583 7679 3585 7679 3588 7674
      3595 7669 3594 7666 3595 7655 3599 7640
TIME...MOT...LOC 2028Z 231DEG 14KT 3585 7665

11
Special weather statement, May 16, 4:28 PM EDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
428 PM EDT WED MAY 16 2012

NCZ044-079-090>093-162130-
CRAVEN-DUPLIN-GREENE-JONES-LENOIR-PITT-
428 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CRAVEN...DUPLIN...JONES...
LENOIR...PITT AND GREENE COUNTIES THROUGH 530 PM EDT...

AT 427 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WARSAW...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BEAUTANCUS...
ALBERTSON...MOSS HILL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3520 7805 3519 7798 3517 7796 3518 7793
      3516 7790 3518 7784 3541 7781 3555 7765
      3527 7725 3475 7805 3490 7816 3503 7816
      3510 7818
TIME...MOT...LOC 2027Z 231DEG 14KT 3505 7801
Special weather statement, May 16, 5:50 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EDT WED MAY 16 2012

NCZ095-162245-
CARTERET-
550 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CARTERET COUNTY THROUGH 645
PM EDT...

AT 550 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROAD CREEK...OR ABOUT 10 MILES SOUTHWEST OF NEWPORT...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROAD CREEK...INDIAN
BEACH...SALTER PATH...PINE KNOLL SHORES...WILDWOOD...MITCHELL
VILLAGE...ATLANTIC BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3469 7711 3483 7691 3484 7688 3485 7675
      3487 7670 3490 7668 3474 7655 3468 7667
      3469 7672 3469 7684 3465 7706 3465 7707
TIME...MOT...LOC 2150Z 235DEG 11KT 3467 7695

8
Special weather statement, May 16, 6:58 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
658 PM EDT WED MAY 16 2012

NCZ095-170000-
CARTERET-
658 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DOWN EAST CARTERET COUNTY
THROUGH 800 PM EDT...

AT 658 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BEAUFORT...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NORTH RIVER...
STRAITS...BETTIE...GLOUCESTER...OTWAY...SMYRNA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3469 7676 3481 7681 3497 7643 3496 7638
      3487 7634 3485 7640 3479 7645 3477 7643
      3485 7632 3484 7632 3469 7646 3468 7650
      3477 7643 3479 7645 3468 7652 3470 7659
      3468 7661 3467 7657 3466 7660
TIME...MOT...LOC 2258Z 248DEG 9KT 3476 7665

8
Special weather statement, May 16, 7:59 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
759 PM EDT WED MAY 16 2012

NCZ095-170100-
CARTERET-
759 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS CARTERET COUNTY THROUGH 900
PM EDT...

AT 759 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT MACON STATE PARK...OR ABOUT 6 MILES SOUTH OF MOREHEAD CITY...
MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FORT MACON STATE
PARK...BEAUFORT...HARKERS ISLAND...STRAITS...BETTIE...WILLISTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

&&

LAT...LON 3464 7664 3469 7667 3469 7681 3500 7657
      3490 7631 3481 7644 3479 7645 3479 7640
      3474 7644 3477 7643 3475 7650 3472 7646
      3467 7651 3468 7661 3466 7652 3462 7655
      3464 7655 3467 7662 3462 7664
TIME...MOT...LOC 2359Z 212DEG 22KT 3466 7670

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:23 PM EDTSpecial Marine WarningMHX52 min
May 17, 3:50 AM EDTDense Fog AdvisoryMHXBeaufort, Duplin, Greene, Jones, Lenoir, Martin and 2 more5 hr
May 17, 4:15 AM EDTSmall Craft AdvisoryMHX4 days

Nearby

Special Marine Warnings in North Carolina, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.